Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Pendleton, OR

May 31, 2016

NWS Pendleton, OR issued this red flag warning at May 31, 2016, 1:48 PM PDT. It took effect at Jun 1, 2016, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2016, 1:48 PM PDT (20:48 UTC)
In effect from
Jun 1, 2016, 2:00 PM PDT
Expired
Jun 1, 2016, 9:00 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

593 
WWUS86 KPDT 312048
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
148 PM PDT TUE MAY 31 2016

...WINDY WITH LOW RELATIVE HUMIDITY WEDNESDAY AFTERNOON...

.A WEAK SHORTWAVE WILL INITIATE A MARINE PUSH ON WEDNESDAY.
WESTERLY WINDS WILL INCREASE AND BECOME GUSTY DURING THE
AFTERNOON AND EVENING. TEMPERATURES WILL BE WELL ABOVE NORMAL AND
RELATIVE HUMIDITY WILL BE LOW. ANY NEW OR EXISTING WILDFIRES COULD
POTENTIALLY SPREAD VERY RAPIDLY...ESPECIALLY IN THE LOWER
ELEVATION FINE FUELS...INCLUDING GRASS AND BRUSH.

ORZ639-WAZ639-011600-
/O.NEW.KPDT.FW.W.0001.160601T2100Z-160602T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
148 PM PDT TUE MAY 31 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 639 AND 639...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY. 

* AFFECTED AREA...THE COLUMBIA RIVER GORGE AND EASTERN PORTIONS OF
  FIRE WEATHER ZONES ORZ639 AND WAZ639. THIS DOES NOT INCLUDE THE
  CASCADES OR MOUNT HOOD.

* TIMING...WINDS WILL INCREASE WEDNESDAY AFTERNOON. THE STRONGEST
  WINDS ARE EXPECTED DURING THE EARLY EVENING.

* WIND...WEST 10 TO 20 MPH.

* MINIMUM HUMIDITY...13 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ641-WAZ641-675-011600-
/O.NEW.KPDT.FW.W.0001.160601T2100Z-160602T0400Z/
LOWER COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
148 PM PDT TUE MAY 31 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 641...641 AND
675...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY. 

* AFFECTED AREA...ALL OF FIRE WEATHER ZONES ORZ641 AND
  WAZ675...AND SOUTHERN AND WESTERN PORTIONS OF FIRE WEATHER ZONE
  WAZ641. THIS DOES NOT INCLUDE COLUMBIA OR GARFIELD COUNTIES IN
  WASHINGTON.

* TIMING...WINDS WILL INCREASE WEDNESDAY AFTERNOON. THE STRONGEST
  WINDS ARE EXPECTED DURING THE EVENING.

* WIND...WEST 10 TO 20 MPH.

* MINIMUM HUMIDITY...11 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ610-611-640-011600-
/O.NEW.KPDT.FW.W.0001.160601T2100Z-160602T0400Z/
EAST SLOPES OF CENTRAL OREGON CASCADES-DESCHUTES NATIONAL FOREST -
 MINUS SISTERS RANGER DISTRICT-CENTRAL MOUNTAINS OF OREGON-
148 PM PDT TUE MAY 31 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 610...611 AND
640...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY. 

* AFFECTED AREA...EASTERN PORTIONS OF FIRE WEATHER ZONES ORZ610
  AND ORZ611...NOT INCLUDING THE HIGHER ELEVATIONS NEAR THE
  CASCADE CREST. SOUTHERN AND WESTERN PORTIONS OF FIRE WEATHER
  ZONE ORZ640.

* TIMING...WINDS WILL INCREASE WEDNESDAY AFTERNOON. THE STRONGEST
  WINDS ARE EXPECTED DURING THE EVENING.

* WIND...10 TO 20 MPH.

* MINIMUM HUMIDITY...11 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
224 
WWUS86 KPDT 011421
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
721 AM PDT WED JUN 1 2016

...WINDY WITH LOW RELATIVE HUMIDITY THIS AFTERNOON...

.A WEAK...MOSTLY DRY COLD FRONT WILL MOVE THROUGH THE AREA TODAY.
WESTERLY WINDS WILL INCREASE AND BECOME GUSTY DURING THE AFTERNOON
AND EVENING. TEMPERATURES WILL BE WELL ABOVE NORMAL AND RELATIVE
HUMIDITY WILL BE LOW. ANY NEW OR EXISTING WILDFIRES COULD POTENTIALLY
SPREAD VERY RAPIDLY...ESPECIALLY IN THE LOWER ELEVATION FINE FUELS
AND BRUSH.

ORZ639-WAZ639-020400-
/O.CON.KPDT.FW.W.0001.160601T2100Z-160602T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
721 AM PDT WED JUN 1 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 639 AND 639...

* AFFECTED AREA...THE COLUMBIA RIVER GORGE AND EASTERN PORTIONS 
  OF FIRE WEATHER ZONES ORZ639 AND WAZ639. THIS DOES NOT INCLUDE 
  THE CASCADES OR MOUNT HOOD. 

* TIMING...WINDS WILL INCREASE THIS AFTERNOON. THE STRONGEST WINDS
  ARE EXPECTED DURING THE EARLY EVENING.

* WIND...WEST 10 TO 20 MPH.

* MINIMUM HUMIDITY...13 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ641-WAZ641-675-020400-
/O.CON.KPDT.FW.W.0001.160601T2100Z-160602T0400Z/
LOWER COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
721 AM PDT WED JUN 1 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 641...641 AND 675...

* AFFECTED AREA...ALL OF FIRE WEATHER ZONES ORZ641 AND WAZ675... 
  AND SOUTHERN AND WESTERN PORTIONS OF FIRE WEATHER ZONE WAZ641. 
  THIS DOES NOT INCLUDE COLUMBIA OR GARFIELD COUNTIES IN 
  WASHINGTON. 

* TIMING...WINDS WILL INCREASE THIS AFTERNOON. THE STRONGEST WINDS
  ARE EXPECTED DURING THE EVENING.

* WIND...WEST 10 TO 20 MPH.

* MINIMUM HUMIDITY...11 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ORZ610-611-640-020400-
/O.CON.KPDT.FW.W.0001.160601T2100Z-160602T0400Z/
EAST SLOPES OF CENTRAL OREGON CASCADES-DESCHUTES NATIONAL FOREST -
 MINUS SISTERS RANGER DISTRICT-CENTRAL MOUNTAINS OF OREGON-
721 AM PDT WED JUN 1 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 610...611 AND 640...

* AFFECTED AREA...EASTERN PORTIONS OF FIRE WEATHER ZONES ORZ610 
  AND ORZ611...NOT INCLUDING THE HIGHER ELEVATIONS NEAR THE 
  CASCADE CREST. SOUTHERN AND WESTERN PORTIONS OF FIRE WEATHER 
  ZONE ORZ640. 

* TIMING...WINDS WILL INCREASE THIS AFTERNOON. THE STRONGEST WINDS
  ARE EXPECTED DURING THE EVENING.

* WIND...10 TO 20 MPH.

* MINIMUM HUMIDITY...11 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
657 
WWUS86 KPDT 020351
RFWPDT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
851 PM PDT WED JUN 1 2016

ORZ639-WAZ639-020500-
/O.EXP.KPDT.FW.W.0001.000000T0000Z-160602T0400Z/
EAST SLOPES OF THE NORTHERN OREGON CASCADES-
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES-
851 PM PDT WED JUN 1 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 639...

WINDS ARE SLOWLY DIMINISHING AND RELATIVE HUMIDITIES ARE
INCREASING. 

$$

ORZ641-WAZ641-675-020500-
/O.EXP.KPDT.FW.W.0001.000000T0000Z-160602T0400Z/
LOWER COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON-
EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN-
851 PM PDT WED JUN 1 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 641 AND
675...

WINDS ARE SLOWLY DIMINISHING AND RELATIVE HUMIDITIES ARE
INCREASING. 

$$

ORZ610-611-640-020500-
/O.EXP.KPDT.FW.W.0001.000000T0000Z-160602T0400Z/
EAST SLOPES OF CENTRAL OREGON CASCADES-DESCHUTES NATIONAL FOREST -
 MINUS SISTERS RANGER DISTRICT-CENTRAL MOUNTAINS OF OREGON-
851 PM PDT WED JUN 1 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 610...611 AND
640...

WINDS ARE SLOWLY DIMINISHING AND RELATIVE HUMIDITIES ARE
INCREASING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at May 31, 10:38 AM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 31, 10:38 AM PDT, 3 hours 10 minutes before
Area Forecast Discussion...Update
National Weather Service Pendleton OR
1038 AM PDT TUE MAY 31 2016

Updated for aviation discussion

.SHORT TERM...Today and Tonight...High pressure over the region will
keep skies mostly clear and winds light. Temperatures will be about
5 to 10 degrees warmer today as well as overnight. minor changes
made to the morning forecast update.

&&

.AVIATION...18Z TAFS...VFR conditions will prevail for the next 24
hours. Scattered high clouds 15-25KFT through the period. Winds will
generally remain below 10 KT. Weber

&&

.PREV DISCUSSION... /issued 255 AM PDT TUE MAY 31 2016/

SHORT TERM...Today through Thursday night...An upper level ridge is
building over the area with only scattered cirrus rotating through
early this morning. This trend will continue with skies remaining
mainly clear through the day areawide. Temperatures will be above
average with highs reaching into the 80s in the lower
elevations...or about 5-10 degrees warmer than Monday. Winds will
remain light through the day...generally less than 15 MPH. The upper
ridge remains in place tonight with mainly clear skies and
seasonable overnight lows. The ridge then begins to flatten out on
Wednesday as a weak disturbance moves by in the westerly flow.
Models are indicating marginal instability over the eastern
mountains Wednesday afternoon and evening...therefore continued with
a slight chance of showers and thunderstorms here. Temperatures will
warm several degrees Wednesday with highs reaching the mid-80s to
lower 90s in the valleys/basins. West to northwest winds will also
increase on Wednesday...becoming breezy at 15-25 MPH in the
afternoon. A zonal flow with another weak shortwave is progged to
move through once again Wednesday night into Thursday morning. This
system is forecast to have higher amounts of mid-level moisture and
could initiate some showers along the East Slopes of the Washington
Cascades and possibly even the northern Blue Mountains due to a
westerly upslope flow. On the other hand the strong westerly flow
will keep conditions dry elsewhere due to downsloping(including the
Yakima, Kittitas Valleys & Lower Columbia Basin). Cloud cover was
bumped up to partly to mostly cloudy on Thursday and temperatures
will fall back several degrees compared to Wednesday. It will likely
be breezy again on Thursday...especially in the afternoon. Heading
into Thursday night another upper level ridge begins to quickly
build over the area. This should allow skies to become mostly clear.
This ridge will be responsible for increasing heat into the extended
period. 77

LONG TERM...Friday through Tuesday...The region will be entrenched
at the northern periphery of s very strong upper level ridge through
the upcoming weekend. The flow at the mid levels will gradually back
from the west on Friday to the S/SW by Sunday which will result in a
slow increase in layer moisture. However...with a strong cap
remaining in place at least through Saturday...will keep all areas
dry through the first half of the weekend. A few high-based tstms
producing limited rainfall may be possible Sunday aftn...will keep
slight chance PoPs for the higher elevations Sunday aftn/evening.
This will leave the main forecast concern the heat. Models are
beginning to get in better agreement...with the first summer-type
heat event becoming likely. Highs Friday will be 10-15 degrees above
normal with the lower elevations mainly around 90. The heat will
intensity Saturday/Sunday as the ridge axis moves overhead...with
temperatures at 850 mb rising to 21-23C Saturday and to 23-26C
Sunday. The result will be the hottest temperatures of the season
thus far...with record highs likely both days. Columbia basin and
Blue Mtn foothills high temperatures will rise to 95-100
Saturday...and to 100-105 Sunday. The higher elevations will not be
spared from the heat...with 85-95 for most locations. Record highs
for Saturday through Monday are listed below...

              Saturday 6/4       Sunday 6/5        Monday 6/6

PDT           98 (1969)          95 (1957)         94 (1972)
ALW           98 (1969)          96 (1973)         94 (1972)
YKM           95 (1978)          98 (1949)        100 (1949)
PSC          100 (1969)          98 (1949)         99 (1949)
RDM           95 (1969)          92 (1973)         92 (1949)
JDAY          97 (1970)          96 (2000)         99 (1970)

For Monday/Tuesday...The ridge will nudge to the east...with a
little more moist SW flow across the region. With some residual cap
remaining...do not expect a significant coverage of showers and
storms...with mainly aftn/early evening activity in the mtns. Will
keep PoPs slight chance to low end chance. Hot temperatures will
persist Monday with another day of around 100 for the
basin/foothills. 90s will prevail for the lower elevations on
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  83  50  86  57 /   0   0   0  10
ALW  83  55  86  60 /   0   0   0  10
PSC  86  51  91  61 /   0   0   0   0
YKM  85  53  88  58 /   0   0   0   0
HRI  85  51  90  59 /   0   0   0   0
ELN  83  50  84  57 /   0   0   0  10
RDM  84  46  85  50 /   0   0   0  10
LGD  78  47  82  53 /   0   0  20  20
GCD  82  46  87  51 /   0   0  10  10
DLS  90  55  87  60 /   0   0   0  10

&&

.PDT Watches/Warnings/Advisories...
OR...None.
WA...None.
&&

91/89/89

Nearby

Red Flag Warnings in Oregon, 2016Red Flag Warnings in Washington, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.